Hail, Coffey
- When
- June 10, 5:55 PM CST to 5:56 PM CST
- Where
- Coffey County, 4.93 mi E of Sharpe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.270, -95.590
A couple severe storms formed in east central Kansas bringing quarter to golf ball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A couple severe storms formed in east central Kansas bringing quarter to golf ball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 10, 4:09 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 509 PM CDT FRI JUN 10 2011 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... THUNDERSTORMS HAVE DEVELOPED ALONG A WEAK FRONTAL BOUNDARY EXTENDING FROM OSKALOOSA THROUGH TOPEKA...OSAGE CITY...AND EMPORIA. THE ENVIRONMENT IN THE WARM SECTOR EAST OF THE FRONT IS CURRENTLY CHARACTERIZED BY WEAK INHIBITION...1500 TO 2000 J/KG OF MIXED LAYER CAPE....AND 35 TO 45 KTS OF DEEP LAYER WIND SHEAR. THESE CONDITIONS ENCOURAGE DEVELOPMENT OF SUPERCELLS. HOWEVER... THE STORMS THAT HAVE DEVELOPED IN THE PAST HOUR IN SHAWNEE AND JEFFERSON COUNTY ARE IN AN AREA WITH SLIGHTLY GREATER CONVECTIVE INHIBITION AND THE UPDRAFTS MAY ACTUALLY BE HINDERED A BIT BY THE STRONGER SHEAR IN THAT AREA. HAVE THUS ISSUED THE WATCH TO THE SOUTHEAST OF CURRENT CONVECTION WHERE CONDITIONS LOOK A BIT MORE FAVORABLE IN TERMS OF DEVELOPING SEVERE UPDRAFTS. THE MOST FAVORABLE TIMING FOR SEVERE WEATHER THIS EVENING WILL LIKELY OCCUR FROM 530 PM THROUGH 830 PM IN THE LOCAL FORECAST AREA. LOW LEVEL WINDS ARE VERY WEAK IN THE WARM SECTOR...WITH WEAK LOW LEVEL SHEAR IN PLACE AS WELL. THUS...WHILE LCL'S ARE ON THE LOW SIDE...DO NOT ANTICIPATE MUCH IN THE WAY OF LOW LEVEL ROTATION WITH ANY OF THIS ACTIVITY. NEVERTHELESS...WILL MONITOR CLOSELY GIVEN THE PRESENCE OF THE SLOW MOVING FRONTAL BOUNDARY AND POTENTIAL FOR SUPERCELL DEVELOPMENT. BARJENBRUCH && .SHORT TERM (TONIGHT THROUGH SATURDAY)... UPPER LOW MOVING ACROSS THE NORTHERN PLAINS BRINGING SOME SHEER VORTICITY ACROSS CENTRAL AND NORTHERN KANSAS...WHICH IS WORKING ON SOME ELEVATED INSTABILITY ACROSS THE NORTHERN COUNTIES AND PRODUCING ISOLATED SHOWERS AND STORMS THERE. SURFACE FRONT ASSOCIATED WITH THE LOW HAS PUSHED SOUTHWARD TOWARD THE WICHITA AREA...WITH WARM SOUTHERLY FLOW IN NORTHERN OKLAHOMA STALLING ITS SOUTHERLY PROGRESS. HIGHS HAVE REACHED LOWER 80S WHERE THE SUN HAS BROKEN OUT...AND REMAINED IN THE 60S AND 70S ACROSS THE NE UNDER THE CLOUDS. MAY STILL GET SOME SHOWERS AND STORMS ALONG THE FRONT TO THE SOUTH...AND MID LEVEL WINDS OVER THE FRONT REMAIN SOUTHERLY ACROSS THE EAST SO WILL CARRY SOME SLT TO CHANCE POPS ACROSS THE EAST CENTRAL COUNTIES OVERNIGHT MAINLY BEFORE MIDNIGHT. WILL PASS ALONG TO NEXT SHIFT TO WATCH FOR PATCHY MORNING FOG IF SKIES CLEAR ENOUGH TO GIVE RADIATIONAL COOLING A SHOT. COOL NORTHEASTERLY FLOW WITH THE SFC HIGH CONTINUES ACROSS OUR AREA THROUGH THE DAY SATURDAY AND EXPECT A NICE LATE SPRING DAY WITH HIGHS UPPER 70S TO LOWER 80S. THUNDERSTORMS EXPECTED TO HOLD OFF FOR OUR AREA UNTIL THE EVENING HOURS. CRAVEN && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... SURFACE LOW PRESSURE WILL DEEPEN IN THE HIGH PLAINS SATURDAY NIGHT IN RESPONSE TO HEIGHT FALLS ALOFT FROM A DIGGING UPPER TROUGH IN THE WESTERN CONTINENTAL UNITED STATES. A STALLED FRONT IN SOUTHERN KANSAS WILL LIFT NORTH AS A WARM FRONT IN RESPONSE TO AN INCREASING PRESSURE GRADIENT. MODEL GUIDANCE DIFFERS ON EVOLUTION OF CONVECTION INITIATION SATURDAY NIGHT AND SUNDAY. THE NAM IS FURTHEST WEST WITH THE SURFACE LOW AND BACKS THE LOW LEVEL JET BEFORE THE JET VEERS WITH THE PASSAGE OF THE UPPER LEVEL WAVE THROUGH NORTHEAST KANSAS. MEANWHILE...THE GFS IS FURTHER EAST WITH THE SURFACE LOW WITH A MORE VEERING LOW LEVEL JET. THE ECMWF IS MORE OF A COMPROMISE SOLUTION AND HAVE FAVORED THE ECMWF AND GFS FOR THIS FORECAST. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT AND TRACK THROUGH NORTHEAST KANSAS SATURDAY NIGHT INTO SUNDAY. PRECIPITABLE WATER VALUES AIDED BY STRONG MOISTURE TRANSPORT WILL ALLOW FOR EFFICIENT RAIN PROCESSES ALONG WITH HEAVY RAIN IN THE STRONGER THUNDERSTORMS. SHEAR PROFILES ALONG WITH INSTABILITY ALSO SUPPORT THE POTENTIAL OF MARGINALLY SEVERE THUNDERSTORMS. WILL ALSO NEED TO MONITOR THE POTENTIAL OF FLOODING WHERE THUNDERSTORMS TRACK OVER THE SAME AREAS AND IN BASINS WHERE FLASH FLOOD GUIDANCE IS LOWER DUE TO PREVIOUS HEAVY RAIN. UPPER LEVEL RIDGING IS PROGGED TO BUILD INTO THE SOUTHERN AND CENTRAL PLAINS MONDAY BRINGING AN UPSWING IN TEMPERATURES. TUESDAY AN UPPER TROUGH WILL MOVE THROUGH THE NORTHERN PLAINS NUDGING A WEAK FRONT SOUTH INTO NORTHEAST KANSAS. THIS FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT. A STRONGER UPPER WAVE LATE IN THE FORECAST PERIOD LOOKS TO PROVIDE A BETTER CHANCE FOR THUNDERSTORMS. ANGLE && .AVIATION... CEILINGS HAVE BEEN GRADUALLY LIFTING THROUGHOUT THE DAY. HAVE KEPT MVFR CEILINGS PREVAILING FOR THE NEXT FEW HOURS. SOME BREAKS IN THE CLOUDS CAN BE EXPECTED AS SURFACE HEATING CONTINUES. EXPECT AFTERNOON THUNDERSTORMS TO REMAIN SOUTH OF THE TERMINALS ALONG THE COLD FRONT. FOG DEVELOPMENT IS POSSIBLE OVERNIGHT AND EARLY TOMORROW MORNING. DURING THE DAY TOMORROW EXPECT VFR CONDITIONS WITH SCATTERED CU. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 521 PM CDT FRI JUN 10 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-112230- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 521 PM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT GENERALLY SOUTH AND EAST OF THE KANSAS TURNPIKE. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE QUARTER SIZE HAIL AND STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA SATURDAY NIGHT INTO SUNDAY. SOME OF THE THUNDERSTORMS COULD BECOME MARGINALLY SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL COULD LEAD TO FLOODING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA MID TO LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
557 PM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM NON-TSTM WND DMG 3 NE OLIVET 38.51N 95.71W
06/09/2011 OSAGE KS PUBLIC
DAMAGE TO CAMPER AND BOAT STORAGE AREA...AND TREES BROKEN
NEAR MELVERN LAKE. RELAYED VIA LOCAL MEDIA.
1045 PM NON-TSTM WND DMG OTTAWA 38.62N 95.27W
06/09/2011 FRANKLIN KS UTILITY COMPANY
NUMEROUS LARGE TREE BRANCHES BLOWN DOWN WHICH ALSO TOOK
POWER LINES.
&&The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
4 hail. Local standard time, as filed.
Quarter and golf ball sized hail fell near Westphalia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326294, 326295, 326296, 326297.